Effect of pH on drug absorption: Overview

Before absorption can occur a drug first has to be in a soluble state. The solubility of orally-administered drugs is dependent on their chemical properties and often by the intragastric pH the drug is exposed to in the process of absorption:1

Weakly basic drugs may show decreased absorption, while the absorption of weakly acidic drugs may increase at higher intragastric pH.1-3

Increased intragastric pH may increase drug absorption for drugs that are unstable at lower intragastric pH.2

Effect of acid-lowering agents on absorption of tyrosine kinase inhibitors

As many orally-administered kinase inhibitors exhibit pH-dependent solubility, coadministration of these therapies with acid-reducing agents, including proton pump inhibitors (PPIs), H2 antagonists, and antacids, is thought to influence their absorption significantly.1,2 For example, when acid-suppressive drugs such as PPIs are taken, the pH of the stomach increases from pH 1 to approximately 4. As a result, coadministration of kinase inhibitors with PPIs may significantly decrease the exposures of several orally-administered kinase inhibitors.1,2

Effects of stomach pH on kinase bioavailability and exposure

Because kinase inhibitors are typically weakly basic, they can be present in either ionised or non-ionised forms, depending on the intragastric pH and the pKa of the drug (i.e., the pH at which the kinase inhibitors reaches equilibrium between the ionised and non-ionised form).1 Ionised forms normally dissolve more easily in vivo than non-ionised.1

If a kinase inhibitor is administered with an acid-reducing agent, the intragastric pH is increased from 1 to about 4.1 This causes the equilibrium of the kinase inhibitors to shift to the less soluble non-ionised form, decreasing the bioavailability of the kinase inhibitors.1 If the pKa of a kinase inhibitors inhibitor is near the pH of 1-4, the shift towards the less soluble non-ionised form, will be greater than that for a kinase inhibitor with a higher pKa.1 Thus, the administration of kinase inhibitors with a pKa of less than 4-5 are more prone to DDIs with acid-reducing agents and as a result bioavailability will drop significantly.1

Reduction in drug exposure due to interaction between a PPI and kinase inhibitor

(click to enlarge)

Next page: More about the distribution process

References

  1. van Leeuwen RW, van Gelder T, Mathijssen RH, Jansman FG. Drug-drug interactions with tyrosine-kinase inhibitors: a clinical perspective. Lancet Oncol 2014; 15: e315-326.
  2. Budha NR, Frymoyer A, Smelick GS et al. Drug absorption interactions between oral targeted anti-cancer agents and PPIs: is pH-dependent solubility the Achilles heel of targeted therapy? Clin Pharmacol Ther 2012; 92: 203-213.
  3. Scripture CD, Figg WD. Drug interactions in cancer therapy. Nat Rev Cancer 2006; 6: 546-558.

This site uses cookies. Some of these cookies are essential, while others help us improve your experience by providing insights into how the site is being used.

For more detailed information on the cookies we use, please check our Privacy Policy.

Customise settings